California, 2005

Heavy Rain in California, September 20, 2005

September 20, 2005 · NWS STO · 1 event in 1 county or zone

Heavy rain caused rock and mud slides along Highway 49 in Sonora resulting in minor road damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Heavy rain caused rock and mud slides along Highway 49 in Sonora resulting in minor road damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Sep 20, 2:00 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT TUE SEP 20 2005

.DISCUSSION...THE UPPER LOW CONTINUES TO MOVE SLOWLY INLAND THIS
AFTERNOON OFF THE SOUTH-CENTRAL CALIFORNIA COAST. A LARGE PORTION OF
THE MOISTURE PLUME HAS REMAINED EAST OF OUR REGION TODAY. ALONG THE
NORTH AND EASTERN PORTIONS OF THE UPPER LOW...CONVECTION HAS
DEVELOPED INSTIGATING SOME SHOWERS AND THUNDERSTORMS. CURRENTLY
THESE SHOWERS AND THUNDERSTORMS ARE IN THE BAY AREA...THE NORTHERN
SAN JOAQUIN VALLEY AND THE SIERRA NEVADA. THUS...HAVE IN THE
FORECAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN VALLEY AND FOOTHILL SECTIONS OF OUR CWA AND THE HIGHER
ELEVATIONS OF THE NORTHERN SIERRA NEVADA TONIGHT. THESE SHOWERS AND
THUNDERSTORMS WILL TAPER LATER THIS EVENING AND OVERNIGHT AS THE SUN
SETS AND THE UPPER LOW BEGINS TO TRACK EAST OF THE REGION.

RIDGING QUICKLY BUILDS BACK INTO THE DISTRICT ON WEDNESDAY BRINGING
SLIGHTLY WARMER HIGH TEMPERATURES AND DRY WEATHER. THIS WILL BE
SHORT LIVED AS ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO DROP DOWN
INTO THE PACIFIC NORTHWEST ON FRIDAY. THIS WILL BRING COOLER
TEMPERATURES AND MAYBE A SLIGHT CHANCE OF SHOWERS TO THE HIGHER
ELEVATIONS LATE IN THE WEEKEND. HOWEVER...MODELS HAVE BEEN WAVERING
THE PAST COUPLE OF MODEL RUNS...SO NOT MUCH CONFIDENCE WITH THIS
SYSTEM.  CRS

&&

.AVIATION...
UPR LOW NEARING CENTRAL CA COAST WL CONT TO SLOWLY MOVE INLAND
OVRNGT. MOIST AND UNSTBL AMS AHD OF THE LOW WL HELP TO PRODUCE SCT
SHRA AND TSRA OVR RTES...MOST NUMEROUS IN THE MTNS. MAINLY VFR CONDS
EXPECTED CNTRL VLY WITH ISOLD MVFR CIGS IN -SHRA/-TSRA. MORE
NUMEROUS -SHRA/-TSRA OVR HYR TRRN WITH SCT MVFR CIGS/VSBYS.  JJ

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 20, 6:00 AM PST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE SEP 20 2005

CAZ013>019-063-064-066>069-211400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE EXPECTED TO
DEVELOP FROM SOUTH TO NORTH FROM THIS MORNING AND THROUGH THE
AFTERNOON HOURS.  SOME OF THE INITIAL LIGHTNING MAY BE IN THE FORM
OF DRY LIGHTNING. THIS ACTIVITY WILL LIKELY DECREASE LATE THIS
EVENING AND END BY LATE TONIGHT.

REFER TO SPECIAL WEATHER STATEMENT...WWUS86 KSTO SPSSTO...FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

LAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Tuolumne

When
September 20, 7:15 PM PST to 7:45 PM PST
Where
Tuolumne County, Sonora
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.028, -119.955 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478848.